Views 643
Citations 0
Editor's Correspondence
May 13, 2013

Resumption of Warfarin Therapy After Gastrointestinal Tract Bleeding: Benefit or Bias?

Author Affiliations

Author Affiliations: Center for Clinical Epidemiology, Lady Davis Research Institute, Jewish General Hospital, Montreal, Quebec, Canada (Drs Filion and Azoulay and Mr Assayag); and Divisions of Clinical Epidemiology (Dr Filion) and Experimental Medicine (Mr Assayag), Department of Medicine, and Department of Oncology (Dr Azoulay), McGill University, Montreal.

JAMA Intern Med. 2013;173(9):833-834. doi:10.1001/jamainternmed.2013.3763

It is with great interest that we read the article by Witt and colleagues,1 who examined the risk of thromboembolism, recurrent hemorrhage, and death in a retrospective cohort of warfarin users with gastrointestinal tract bleeding. Although no difference was observed in recurrent hemorrhage, the authors found that warfarin therapy resumption after gastrointestinal tract bleeding resulted in substantial decreases in thrombosis (adjusted hazard ratio [HR], 0.05; 95% CI, 0.01-0.58) and death (adjusted HR, 0.31; 95% CI, 0.15-0.62). In contrast, a participant-level meta-analysis estimated that oral anticoagulants reduce the rate of ischemic stroke in patients with atrial fibrillation by 52% (HR, 0.48; 95% CI, 0.37-0.63) but not death (HR, 0.93; 95% CI, 0.76-1.13) relative to aspirin.2

First Page Preview View Large
First page PDF preview
First page PDF preview